Texas, 2025

Tornado and Hail in Texas, April 24, 2025

April 24, 2025 · NWS AMA · 10 events in 5 counties and zones

Thunderstorms developed along and east of the dryline that formed in the west central Panhandles during the afternoon and evening of April 24th. These storms became severe with large hail, damaging winds occurring mainly across the eastern Texas and Oklahoma Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms developed along and east of the dryline that formed in the west central Panhandles during the afternoon and evening of April 24th. These storms became severe with large hail, damaging winds occurring mainly across the eastern Texas and Oklahoma Panhandles. A tornado also occurred in Roberts County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 24, 5:33 PM CST, 12 minutes earlier. Its key messages:

  • Issued at 241 PM CDT Thu Apr 24 2025
  • Isolated to potentially scattered severe thunderstorms possible again today with the primary hazards being large to destructive hail (baseball size or larger), damaging wind gusts, and heavy rainfall. A tornado cannot be ruled out.
  • A cold front on Friday will determine the amount the TX Panhandle that will have the potentially for severe storms once again. -Thunderstorms with maybe a severe potential may be possible through the rest of the forecast period as well.
Area forecast discussion, Apr 24, 5:33 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
633 PM CDT Thu Apr 24 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 241 PM CDT Thu Apr 24 2025

- Isolated to potentially scattered severe thunderstorms possible
  again today with the primary hazards being large to destructive
  hail (baseball size or larger), damaging wind gusts, and heavy
  rainfall. A tornado cannot be ruled out.

- A cold front on Friday will determine the amount the TX
  Panhandle that will have the potentially for severe storms once
  again.

-Thunderstorms with maybe a severe potential may be possible
 through the rest of the forecast period as well.

&&

.SHORT TERM ...
(This evening through Friday night)
Issued at 241 PM CDT Thu Apr 24 2025

As of this writing, a shroud of low clouds is starting to break up
and give way to some sunshine. Dewpoints across the combined
Panhandles are sitting near 60 for the central to southeastern
Panhandles with dewpoints dropping off to the lower 50s in the
northwest. A severe thunderstorm potential does exist today.
However, CAMS are all over the place with initiation this
afternoon. Some are initiating storms as far west as Dumas and
Umbarger line. However, much of the models also have negative
theta-e advection at H7 moving into the west leaving only the far
eastern Panhandles favorable for thunderstorm production. A 20Z
balloon release is scheduled and should give a better idea of
available moisture especially from H7 to H5.

One thing to watch will be the strengthening and positioning of
a dryline. Tds are progged to eventually decrease in the west,
which will help dry line mix east. As of this time the dry line
may only mix to the central Panhandles with storms initiating
across the central Panhandles and move into the eastern
Panhandles. Storm along this dryline may initiate from convective
temperatures being reached, but will have to watch the OK
Panhandle for help from a shortwave that may create a small
convective complex across the northern combined Panhandles going
into this evening before moving into western OK. Discrete storms
along the dryline south of this cold front are expected to be
isolated in nature and would not expected widespread storms across
the FA.

With SBCAPE progged to be above 2k J/Kg and bulk shear around 40
to 50 kts, just east of the dryline, there will be a decent chance
to see at least one decent supercell somewhere in the eastern TX
Panhandle. After what yesterday's storms produced would not rule
out some hail around 3" potentially being associated with a
healthy supercell in this environment.

LCL's are currently around 1KM with the abundant surface moisture
and low clouds that we have been seeing this morning. With Tds
expected to stay in the lower 60s across the eastern third to half
of the combined Panhandles late into the afternoon a tornadic
supercell cannot be ruled out at this time. The NAMnest does have
a modest 100 to 150 m^2 per s^2 0-1KM storm relative helicity. SPC
has upped the tornado outlook to a 5% since this morning. Will
have to watch any healthy supercells closely for attempts to form
a tornado and not just the large hail today. Again not
anticipating more than a couple of healthy supercells late this
afternoon into early evening.

The cold front coming in from the north tonight may or may not be
a factor in the thunderstorm production. However, cold pooling
form thunderstorms may bring it in a lot sooner than what some of
the short term models want to bring it in. Tomorrow, there is
quite the discrepancy for if this front will retreat enough to
bring Amarillo's highs into the 70s or not. Tomorrow's bust
potential for high temperatures is fairly high especially if the
front does not retreat like the models suggest. Afternoon
temperatures, especially across the northern Panhandles, are
expected to only rise into the 60s. The position of the front
will also be key to how much of the TX Panhandle will have a
marginal severe threat for tomorrow afternoon.

36

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 241 PM CDT Thu Apr 24 2025

Northwest flow aloft is looking to dominate the FA over the
weekend with a mid to upper level trough digging over the PacNW
into central CA on Sat. A closed low associated with this trough
is progged to form over central to northern CA late Sat as well.
Ridging is expected to build over the FA through Mon ahead of the
upper level trough. Showers and thunderstorms chances are
expected to continue through the extended period. The highest and
more widespread precipitation chances will be on Sat with each
subsequent day having a 20 to 40 percent chance, favoring
different regions of the combined Panhandles each day.

Saturday southeasterly surface winds will continue to feed in low
level moisture with an upslope aspect to the winds helping to
maintain cloud cover. On Saturday, with the aforementioned closed
low setting up up stream of the Southern Plains the FA will fall
under some divergence aloft helping to created showers and
thunderstorms with the abundant low level moisture expected. PoPs
are currently upwards of 50 to 80 percent for much of the day on
Saturday. However, not expecting any heavy rains just some steady
light rain which may end up giving some areas upwards of 0.25"
over a period of 6 to 8 hours or so. Because of the amount of
cloud cover expected on Sat, daytime temperatures are expected to
be in the upper 60s to lower 70s.

It is not until Sun, when the combined Panhandles break out of the
clouds and also warm back up into the 80s. Monday will be the same
way with highs in the 80s before the next cool down on Tuesday
with highs back in the 70s. Early Tuesday morning a weak cold
front is progged to come through the area thanks to the
aforementioned closed low finally making its way to the portions
of the Central to Southern Great Plains. By this time though, the
low should be coming across as an open wave. Details on the
extended and severe threat well into Wed are unknown at this time,
but would not rule out the potential for this time of year.

36

&&

.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Thu Apr 24 2025

VFR conditions are expected throughout the 00Z TAF period at all
TAF sites. Winds will be out of thew SW and S to start, before
shifting to northerly behind passing cold front between 06-12Z
Friday. Winds will be 10-20 kts. Some MVFR and IFR cigs are
possible in the wake of the cold front through the remainder of
the TAF period. Will AMD as observations and trends reflect
current conditions through the second half of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  70  53  68 /  10  40  90  90
Beaver OK                  51  62  48  67 /  40  50  70  90
Boise City OK              48  59  45  68 /  10  40  80  70
Borger TX                  53  69  53  72 /  10  40  80  90
Boys Ranch TX              50  69  52  71 /  10  40  90  90
Canyon TX                  52  73  53  68 /  10  40  90  90
Clarendon TX               55  74  54  68 /  20  50  80  90
Dalhart TX                 46  65  47  69 /   0  20  90  80
Guymon OK                  49  61  46  68 /  10  40  80  80
Hereford TX                51  74  53  71 /  10  40  90  90
Lipscomb TX                54  66  52  68 /  40  30  70  80
Pampa TX                   53  68  53  68 /  20  40  80  90
Shamrock TX                55  74  55  68 /  30  40  80  90
Wellington TX              56  77  55  70 /  40  40  80  90

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...29
Hazardous weather outlook, Apr 24, 1:53 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Thu Apr 24 2025

OKZ001>003-TXZ001>020-317-250800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Thu Apr 24 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible once again this afternoon and
evening across the Panhandles. Large hail and damaging winds, and
heavy rains are the primary threats. However, a tornado can not
be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms may be possible across some parts
of the Panhandles on Friday and Saturday. The primary hazards
with any severe storms will be large hail and damaging winds.

There are continued chances for thunderstorms each day from Sunday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 24, 12:27 PM CST, 5 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
127 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             2 SE Canadian           35.89N 100.35W
04/22/2025  E1.50 Inch       Hemphill           TX   Public

            Facebook Video.

&&

AMW
Local storm report, Apr 24, 12:43 PM CST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
143 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Hail             8 W Greenbelt Lake      35.00N 101.04W
04/22/2025  M1.00 Inch       Donley             TX   Public

            Facebook Message w/ Photo.

&&

AMW

The radar

The Amarillo radar (KAMA), 90 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado. Local standard time, as filed.

Hail, Hutchinson

When
April 24, 5:45 PM CST to 6:21 PM CST
Where
Hutchinson County, 5.26 mi ENE of Pringle to 13.49 mi NE of Pringle
Measured
3 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
35.990, -101.370

A supercell thunderstorm produced a swath of hail across portions northern Hutchinson County to the northeast of Pringle. Initially hail of quarter size fell just outside of Pringle but the hail increased in size as the supercell continued to move to the north and east. Measured hail increased to billiard ball and tennis ball size with the maximum observed hail size being three inches in diameter, or around the size of a large apple. Some of this hail was found by spotters after the storm had passed so there may have been some additional melting that occurred.

Hail, Hutchinson

When
April 24, 5:46 PM CST
Where
Hutchinson County, 1.49 mi SSW of Borger
Measured
1 in hail
Reported by
Public
Coordinates
35.650, -101.390

Hail, Hansford

When
April 24, 6:00 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.200, -101.190

Hail, Hansford

When
April 24, 6:04 PM CST
Where
Hansford County, 0.89 mi SW of Gruver
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.260, -101.410

Hail, Hansford

When
April 24, 6:10 PM CST
Where
Hansford County, 9 mi N of Spearman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.330, -101.190

Hail, Hansford

When
April 24, 6:35 PM CST
Where
Hansford County, 0.89 mi SE of Spearman
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.190, -101.190

Hail, Hansford

When
April 24, 7:50 PM CST
Where
Hansford County, 7 mi S of Spearman
Measured
2 in hail
Property damage
$3,000
Reported by
Public
Coordinates
36.100, -101.180

Tornado, Roberts

When
April 24, 8:05 PM CST to 8:41 PM CST
Where
Roberts County, 10.71 mi NNW of Codman to 0.12 mi SE of Miami
Rating
EF1
Path length
11.26 mi
Path width
200 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
35.791, -100.794

This tornado touched down in central Roberts County, roughly seven miles to the southeast of Highway 70, to the south of Farm to Market Road 283. The initial touchdown location and time were estimated based on a combination of radar imagery and storm spotter reports. This tornado grew in size very quickly, with several reports of it taking on a cone and stovepipe shape to it. As the tornado tracked to the southeast, it traversed very rugged terrain which did not provide much in the way of damage indicators or survey access. The highest concentration of visual and known damage was along FM 283 near the intersection with FM 2699. Here, there was minor branch and tree damage, but the more significant damage was a center pivot was completely overturned. It also appeared that some part of it was twisted. Given the angle of the pivot to the direction of motion as well as the presence of winter wheat in the field, it is probable that it took a higher wind speed to flip this pivot and this is one place where the highest rating occurred, somewhere between 105-110mph. The tornado then continued to the southeast, crossing FM 283 a few times. Along FM 283, near Quarter Horse Road, the tornado downed a power pole and twisted barbed wire fencing. Additional large branches were blown in this area. As the tornado once again crossed FM 283 south of Quarter Horse Road, it downed nine additional power poles. All along its track, surveyors noted several traffic warning signs bent over at the base and even some were broken and twisted at the base, and from the ground. The tornado traveled just to the north of Miami, with no known damage to the town. Storm spotters indicated it crossed Highway 60 before dissipating. Little damage was noted but the ending point was depicted on the south side of the highway per visual confirmation. The maximum estimated wind speed was 110mph.

Hail, Ochiltree

When
April 24, 8:08 PM CST
Where
Ochiltree County, 13.83 mi S of Waka
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -101.040

Hail, Wheeler

When
April 24, 10:04 PM CST
Where
Wheeler County, 1.69 mi W of Briscoe
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.580, -100.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255849, 1255850, 1255852, 1255856, 1255857, 1255854, 1255898, 1255851, 1255869, 1255868.